As of Friday, February 7, 2014
DEAR DOCTOR K: I’m a man. Why are my breasts suddenly getting bigger?
DEAR READER: Everything that happens to a woman’s breasts can also happen to a man’s breasts, including cancer. Enlargement of a man’s breast is known as gynecomastia (guy-ni-co-MAST-ia). It is usually harmless and is often reversible.
It’s an oversimplification, but basically a breast is filled with breast glands and fat. Some men have prominent breasts because they are overweight. The extra fat has deposited not only around the belly but also inside the breasts. That’s not really gynecomastia — that’s just fat breasts.
True gynecomastia is caused by an enlargement of the breast’s glandular tissues, not by excess fat. The glandular tissue is concentrated under the nipple, so the nipple area is enlarged more than the rest of the breast.
Gynecomastia actually is quite common in kids. About half of male babies have it, though it goes away. Then half (or more) of boys experience it at puberty. It is usually mild and short-lived.
It is less common in adulthood. But even then, the breast enlargement is usually mild and painless — although some men do complain of tenderness.
The most common causes of gynecomastia in adult men are liver disease and certain medications:
— Liver disease. One of the liver’s many purposes is to break down estrogens. Estrogens are called the “female hormones” and androgens the “male hormones,” but the fact is that men’s bodies make some estrogens and women’s bodies make some androgens.
Liver disease, especially alcoholic cirrhosis, weakens a man’s ability to break down estrogens. As a result, estrogen levels in the blood often rise, which enlarges the breasts. If liver function improves, the breasts can return to their usual size.
— Medications. Certain drugs may cause breast enlargement. These include some drugs used for heart disease and high blood pressure (spironolactone, digoxin, calcium channel blockers). Some drugs that treat ulcers and heartburn (such as cimetidine) do it. Some drugs that treat prostate cancer or enlarged prostate (flutamide and finasteride) do it, because they reduce androgen levels. Even the anti-anxiety drug diazepam can do it.
Finally, herbal remedies that contain phytoestrogens (plant-derived estrogens) can cause breast enlargement. So can street drugs such as marijuana, amphetamines and heroin. Men who take or abuse male steroid hormones can also develop gynecomastia.
If a person stops taking the offending drug or medication, the breasts will return to their normal size.
Less common causes of gynecomastia include testicular cancer, an overactive thyroid gland and testosterone levels that are declining with age. These diverse disorders have two things in common: low androgen levels and high estrogen levels.
Breast enlargement in men is usually more worrisome than serious. Still, see your doctor to rule out a more dangerous cause. And if you feel a lump inside your breast, as contrasted with just soft swelling, definitely check with your doctor. Although it is rare, men can get breast cancer.
Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.